Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

EBV

I am day +37 from BMT. I felt so well when I came home on the 23rd of December just in time for Xmas which was my goal, as to not delay my children's Xmas. I felt good for the first two and thought if I carry on like this I will do well and now just been told I have EBV, which is possibly the reason I feel so shocking, all I seem to do is sleep be sick and feel sick. I have more anti sickness meddling and a patch that just don't seem to cut it at all. Has anyone else had EBV after transplant and had the treatment, if so when did you start to feel like the side effects of the EBV were subsiding. I just feel wiped on which is not good with two little ones that just want mummy to play.
Thank you
Laura

Comments

  • Hi Laura,
    I had EBV around Day 100. To be honest with you, I was already feeling shocking after spending 7 weeks in hospital for GvHD, so I can't really remember what was caused by EBV and what was caused by the after effects of GvHD. I was given a course of rituximab and that cleared the EBV from my system pretty quickly. I can't say I felt genuinely better until about Day 250 but I think that's because I had adenovirus and other infections as well. I think EBV itself can be cleared up pretty quickly so hopefully that will be the case for you. I didn't have any side effects from the treatment.
    I really empathise about what you say about young children. I have 3 under 10 years of age and it was really tough mentally as much as anything else. Please don't give yourself a hard time. You are likely to feel wiped for a fair amount of time after transplant, but it does get better as your body re-calibrates itself. Are there family or friends who can help share the load? Try to pace yourself as much as you can and just let your body take the time it needs to recover. I spent a long time trying to force things to get better and I think it made me worse in a way from all the worry.
    Wishing you all the very best,
    Greg
  • Hi Laura, I'm sorry to hear about your setback but at day +37 it is still early days and you need to take it easy. Hopefully Gregs response will give you some comfort that the EBV will probably only be for a short time, but these things do knock you quite hard so early after transplant. I didn't have EBV but I did spend a lot of time feeling tired and sick in the early days so it is a slow road to recovery with ups and downs along the way, but you will get back to normal eventually.

    Remember, we are all different and some recover quicker than others with fewer problems than others so we must go at our own pace and try not to get down if we have hiccups. You will get there in the end.

    Try to stay focused on recovering and getting back to normal, and I'm sure having little ones around is the best incentive to get back to normal and enjoy spending time with them as they grow up.

    All the best,

    Steve
  • Hi Laura,

    Thanks for posting on the forum, I am the nurse specialist in patient services, I am sorry that you have been feeling so unwell but I would just like to echo what both Steve and Greg have said.

    Its is very early after your transplant, when I worked on a transplant unit 5 or 6 years ago most of our patients would have still been inpatients at D37. Its much better that we are able to get you home earlier now as everyone recovers better at home, sleeping in their own bed and not been woken by a nurse at 2am for a blood pressure check! However it can be a bit misleading in terms of how you should feel. In my experience some patients feel more side effects of treatment once they get home than when they are an inpatient. Nausea is an unpleasant symptom but at this stage it is very normal to feel nauseous even without the EBV infection. Maybe the treatment you are receiving for EBV will be contributing to this but it could also be what you would have experienced anyway. Alongside this your appetite will be affected as well as your energy levels. Again it is common for patients to begin to feel fatigued 4-5 weeks after the transplant when they get home rather than when they are an inpatient.

    You need to be patient with yourself, its going to take time for you to regain some strength and feel more like yourself. Its is normal to continue to experience side effects of treatment when you get home and some of these will come and go for several months. What is important is that you receive the right treatment to help you cope, so you need to be on the right anti-sickness medications. There are lots of different drugs for this and sometimes it is about finding the right ones for you, so if you are taking them on a regular basis and they are not working then you need to discuss this with your transplant team so they can try a different drug. You must take the anti-emetics on a regular basis, please do not wait until you feel nauseous before taking anything, you will always be on catch up. Take them regularly so to keep on top of it. If this helps and you do not feel sick anymore, do not stop taking them it is probably too soon to stop these types of medications, give yourself time to really start to feel better.

    It must be very hard with young children who just want your time and attention, but overdoing it can increase the level of fatigue that you experience. So while I would always encourage you to be active and engage in family life, you need to balance this with rest. It might be hard now but this will benefit you and your family in the long run, don't expect too much from yourself too soon.

    Keep us updated and I hope everything improves soon.

    Best wishes
    Hayley
Sign In or Register to comment.